South Carolina, 2014

Damaging Wind in South Carolina, August 18, 2014

August 18, 2014 · NWS CAE · 1 event in 1 county or zone

A few isolated thunderstorms produced some strong winds taking down trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A few isolated thunderstorms produced some strong winds taking down trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 18, 12:28 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 18, 12:28 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
128 PM EDT MON AUG 18 2014

.SYNOPSIS...
AN UPPER TROUGH AND INCREASING MOISTURE WILL BRING THE CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. SOME DRIER AIR AND A
BUILDING UPPER RIDGE JUST TO OUR WEST WILL REDUCE AFTERNOON
THUNDERSTORM CHANCES WEDNESDAY AND THURSDAY...AND LEAD TO
INCREASING HIGH TEMPERATURES. AN APPROACHING BACKDOOR FRONT AND
INCREASING MOISTURE WILL LEAD TO GREATER THUNDERSTORM CHANCES OVER
THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...MOISTURE HAS INCREASED AHEAD OF THE MID-LEVEL
SHORTWAVE TROUGH. THIS MOISTURE PLUS HEATING AND CONVERGENCE INTO
THE LEE-SIDE TROUGH SHOULD HELP SUPPORT THUNDERSTORMS. THE HIGH-
RESOLUTION MODELS DISPLAY SCATTERED COVERAGE AND THIS MAY BE
CORRECT BECAUSE THE SURFACE FEATURE IS WEAK AND THE STRONGER
UPPER-LEVEL LIFT ASSOCIATED WITH THE SHORTWAVE TROUGH IS PASSING
NORTH OF THE FORECAST AREA. EARLY AFTERNOON SURFACE-BASED LI/S WERE
-7 TO -8. THE STRONG INSTABILITY SUPPORTS A POSSIBILITY OF
DAMAGING WIND WITH A FEW OF THE THUNDERSTORMS. EXPECT AFTERNOON
TEMPERATURES WILL PEAK IN THE MIDDLE 90S.

TONIGHT...MOST OF THE LIFT ASSOCIATED WITH A MID-LEVEL SHORTWAVE
TROUGH SHOULD BE NORTHEAST OF THE FORECAST AREA THIS EVENING. THE
NAM INDICATES THE NEXT TROUGH NEARING THE AREA DURING THE EARLY
MORNING HOURS. THE MODELS MAINTAIN WEAK SURFACE TROUGHING. THE
GUIDANCE CONSENSUS SUPPORTS CHANCE POPS WITH THE GREATER CHANCE IN
THE EVENING CLOSER TO THE TIME OF MAXIMUM HEATING. SOME CLOUDINESS
AND MIXING SHOULD HELP HOLD UP TEMPERATURES. THE GUIDANCE WAS
CLOSE WITH LOWS MAINLY IN THE MIDDLE 70S.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
ANOTHER UPPER SHORT WAVE WILL TRACK EAST ACROSS OUR FA
TUESDAY...WITH CONTINUED INDICATIONS OF A SUFFICIENTLY MOIST AND
UNSTABLE ATMOSPHERE TO SUPPORT CHANCE OF THUNDERSTORMS.

UPPER RIDGE WILL BUILD JUST TO OUR WEST STARTING WED. WARMING 850MB
TEMPERATURES AND A LOW LEVEL DOWNSLOPE FLOW WILL RESULT IN MAX
TEMPERATURES PUSHING 100 DEGREES WED/THU. LATEST GUIDANCE
INDICATES DEWPOINTS MIXING DOWN INTO THE MID TO UPPER 60S N FA TO
NEAR 70 TO THE LOWER 70S SE FA WED/THU AFTN...WHICH KEEPS MAX HEAT
INDEX VALUES JUST BELOW OUR HEAT ADVISORY CRITERIA OF 110. WITH A
DRY BULB TEMP OF 100...A DEWPOINT OF 72 IS NEEDED TO REACH A HEAT
INDEX OF 110. THIS WILL HAVE TO BE MONITORED. SOME DRIER AIR WILL
ENTER OUR FA WEDNESDAY. EXPECT LOWER PRECIPITATION CHANCES ON
WED/THU GIVEN THE DRIER AIR AND BUILDING RIDGE ALOFT.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
UPPER RIDGE TO OUR WEST WITH UPPER TROUGH AND CLOSED LOW TO OUR
NE...PROVIDING A NW FLOW ALOFT FOR OUR FA. SOME TIMING
UNCERTAINTIES...BUT MODELS SUGGEST A BACK DOOR FRONT WILL MOVE DOWN
THE EAST COAST...REACHING OUR FA SOME TIME THIS WEEKEND. THIS WOULD
INCREASE POPS ALONG AND SOUTH OF THE BOUNDARY...AND LEAD TO COOLER
TEMPS NORTH OF IT. WILL MAINTAIN TREND IN THE ONGOING FORECAST OF
POPS TRENDING HIGHER AND TEMPS TRENDING LOWER DURING THAT TIME.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
EXPECT MAINLY VFR CONDITIONS DURING THE TAF PERIOD. MOISTURE AND
INSTABILITY ASSOCIATED WITH A MID-LEVEL SHORTWAVE TROUGH...
HEATING...AND CONVERGENCE INTO A LEE-SIDE SURFACE TROUGH SHOULD
HELP SUPPORT THUNDERSTORMS THIS AFTERNOON INTO THE EVENING. MUCH
OF THE LIFT ASSOCIATED WITH THE UPPER-LEVEL FEATURE IS PASSING
NORTH OF THE FORECAST AREA. THE SURFACE TROUGH IS WEAK.
THEREFORE...EXPECT LIMITED THUNDERSTORM COVERAGE. THE HIGH-
RESOLUTION MODELS DISPLAY SCATTERED COVERAGE. EARLY AFTERNOON SURFACE-
BASED LI/S WERE -7 TO -8. THE STRONG INSTABILITY SUPPORTS STRONG
WINDS NEAR ANY THUNDERSTORMS.

THERE MAY BE STRATUS AND FOG DURING THE EARLY MORNING HOURS.
HOWEVER...HIGHER CLOUDINESS SHOULD LIMIT NET RADIATIONAL COOLING
AND EXPECT SOME MIXING WILL CONTINUE. MOST OF THE NAM AND GFS MOS
MAINTAINED VFR CONDITIONS AND THE SREF PROBABILITIES OF
RESTRICTIVE CEILINGS OR FOG WERE LESS THAN 20 PERCENT.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS POSSIBLE IN LATE
NIGHT AND EARLY MORNING FOG THROUGH THE PERIOD. SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS MAY ALSO BRING RESTRICTIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 18, 4:29 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
529 AM EDT MON AUG 18 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
529 AM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND EVENING. MODERATE INSTABILITY AND
ABUNDANT MOISTURE WILL PROVIDE THE POSSIBILITY FOR A FEW STRONG TO
SEVERE STORMS THAT COULD PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 12:37 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
137 PM EDT MON AUG 18 2014

SCZ026-027-030-181830-
AIKEN-LEXINGTON-SALUDA-
137 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...SALUDA
AND AIKEN COUNTIES THROUGH 230 PM EDT...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BATESBURG-LEESVILLE. MOVEMENT WAS
EAST NEAR 20 MPH...AND WILL AFFECT THE AREA ALONG THE LEXINGTON
AND AIKEN COUNTY LINE NEAR BATESBURG-LEESVILLE.

THE STORM WILL LIKELY CONTAIN FREQUENT LIGHTNING...WIND GUSTS AROUND
40 MPH...BRIEF HEAVY DOWNPOURS.

&&

LAT...LON 3398 8135 3376 8138 3382 8165 3398 8162
TIME...MOT...LOC 1735Z 285DEG 18KT 3390 8153

The radar

The Columbia radar (KCAE), 37 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lexington

When
August 18, 12:50 PM EST to 12:54 PM EST
Where
Lexington County, 1.5 mi NNE of Batesburg Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
33.890, -81.510

SC DOT reported trees down at Brodie Road and South Lee Street, and at Hwy 178 and SC 245 just south of Batesburg-Leesville. Some trees were also on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528733.